Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 111, NWS Mobile, AL

April 17, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 17, 1998, 8:41 PM CDT for Covington County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 8:41 PM CDT (01:41 UTC)
Expired
Apr 17, 1998, 9:45 PM CDT
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS1 KMOB 180142 RRA
SVRMOB
ALC039-180245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
841 PM CDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 945 PM CDT

* AT 839 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
A LINE FROM RED LEVEL SOUTH TO FAIRFIELD,AL. THIS STORM WAS MOVING
EAST AT 40 TO 45 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE ACROSS THE NORTH HALF OF COVINGTON
COUNTY BETWEEN 845 PM CDT AND 945 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:56 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 2:56 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT FRI APR 17 1998

SFC FRONT AT 19Z WAS FROM NEAR GZH TO GULF SHORES WITH TSTMS
DEVELOPING JUST EAST OF FORECAST. APPEARS THAT ATMOSPHERE OVER FA
STILL TOO CAPPED FOR ANYTHING MORE THAN A BRIEF FLAREUP. WATER VAPOR
SHOWS UPPER LEVEL MOISTURE FLOWING ACROSS ALL OF FA WHICH WILL SET
STAGE FOR HEAVY RAIN EVENT SAT NIGHT INTO SUN MORNING. SFC FRONT WILL
WAFFLE ACRS AREA NEXT 24 HOURS AS WAVE DEVELOPS ALONG FRONT OVER W
GULF AS UPPER JET MOVES OVER. THIS JET WILL BE PART OF A COUPLET THAT
WILL BE PLACE FA UNDER FAVORABLE JET POSITION SAT AFTERNOON. WITH SFC
FRONT...JET AND MOISTURE ALL IN PLACE EXPECT SIGNIFICANT RAIN
EVENT...PRECEDED BY SVR TSTMS. WUD MENTION PSBL SVR SAT AFTERNOON AND
HEAVY RAIN FOR SAT NIGHT INTO SUN. AVN POPS SEEM A BIT LOW FOR
TOMORROW AND THAT MAY BE A RESULT OF SURGE OF DRY AIR AT H8 THAT
MOVES TOWARD CENTRAL GULF COAST SAT AFTERNOON THEN GETS PUSHED BACK
TO THE EAST AS UPPER TROF APPRAOCHES.

OVER THE CSTL WATERS...WIND DIRECTION DEPENDS ON WHICH SIDE OF FRONT
BUT BELIEVE BY SAT ALL WINDS SHUD BE BACK TO S OR SW. SHWRS/TSTMS
ALONG FRONT SAT NIGHT AND SUN.

MOB 64/79/63/73 3598  PNS 67/78/64/76 3488
DTS 68/78/65/77 3488  EVR 58/77/60/74 4698

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:03 PM CDTTornado WarningMOBClarke47 min
Apr 17, 7:15 PM CDTTornado WarningMOBEscambia60 min
Apr 17, 7:23 PM CDTTornado WarningMOBBaldwin, Monroe32 min
Apr 17, 7:44 PM CDTTornado WarningMOBCovington61 min
Apr 17, 7:48 PM CDTSevere Thunderstorm WarningMOBWashington62 min
Apr 17, 8:21 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia44 min
Apr 17, 9:24 PM CDTSevere Thunderstorm WarningMOBWashington61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.